During a session at the 43rd Annual Congress in Washington, DC, various speakers discussed symptom management and supporting patient needs.
In the first presentation, Amanda Hughes, ANP-BC, MSc, OCN®, of Memorial Sloan Kettering Cancer Center in New York City, and colleagues discussed onconephrology, a rapidly growing field where nurses can impact outcomes in patients with cancer who develop kidney disease. This patient population is at increased risk for mortality, and renal toxicity can be associated with cessation of effective chemotherapeutic regimens or may limit treatment options.
Standard chemotherapy can lead to tumor lysis syndrome, syndrome of inappropriate antidiuretic hormone secretion, acute tubular nephrosis, acidosis, and electrolyte-based imbalances. Renal toxicities associated with immunotherapy are still under investigation but include hypertension, proteinuria, hypophosphatemia, thrombotic microangiopathy, autoimmune nephritis, and other inflammatory kidney conditions. Treatment with radiation may lead to acute or chronic radiation nephritis with malignant or benign hypertension years later.
The role of the advanced practice provider is multidimensional, and knowledge of risk factors and the etiology of nephrotoxicity can guide nursing assessment and diagnosis, enhance patient education, and improve care management. Assessment of patient risk by review of the cancer and treatment history is essential, the researchers noted.
Nancy Anderson, CNP, of Robert H. Lurie Comprehensive Cancer Center in Chicago, IL, and colleagues then discussed their work in addressing supportive oncology needs and treatment-related adverse events (AEs) in women diagnosed with gestational trophoblastic neoplasia (GTN). The researchers sought to provide patients with verbal and written, disease-specific, institutional resources before, during, and after treatment of GTN to decrease stress and anxiety, promote patient confidence in their care, increase compliance with treatment and follow-up, and improve overall quality of life.
They reviewed available patient education materials and analyzed evidence-based findings on chemotherapy-related AEs. They also incorporated personal experience and standards of care from the American Society of Clinical Oncology and the National Comprehensive Cancer Network. Using those resources, they created a patient-directed booklet on GTN, chemotherapy treatment plans, nursing interventions for the management of treatment side effects, and supportive oncology resources—including psychosocial and onco-fertility concerns, as well as a standardized verbal communication tool.
Prior to initiation of treatment, nurse clinicians meet with patients to review the booklet, discuss the management plan (including possible chemotherapy-related AEs and preventative strategies), and address supportive oncology needs.
In the next study, Patricia Karwan, DNP, APRN-BC, of Care New England in Cranston, RI, and colleagues assessed documentation related to patients receiving rituximab to see whether hepatitis B virus (HBV) titers were checked prior to treatment initiation. HBV reactivation has occurred in patients with prior exposure who are later treated with CD20-directed cytolytic antibodies, including rituximab.
The descriptive and retrospective study assessed documentation of patients with and without cancer in one outpatient clinic who were screened for HBV titers prior to rituximab therapy. Between January 1, 2016, and December 31, 2016, charts for 45 patients were reviewed, 14 of whom were screened for HBV titers prior to rituximab. Forty percent (n = 18) had an oncologic diagnosis, and 60% (n = 27) had a non-oncologic diagnosis. One patient converted to a positive HBV titer after initiating rituximab. Twelve of the 18 patients (67%) with an oncology diagnosis were screened, but 33% still had not been screened prior to administration of the HBV vaccination.
“The result of this study can contribute to the clinical practice by showing the need for monitoring and screening patients receiving rituximab due to the potential of reactivation of hepatitis B for any patient with a prior exposure,” the researchers noted.
Nina Grenon, DNP, of the Dana-Farber Cancer Institute in Boston, MA, and colleagues discussed the final study, which evaluated the feasibility of using the iCancerHealth® app as an adjunct to usual patient education on cancer symptoms and medication management.
The single-arm study evaluated enrollment rates, usage rates over a two-month period, patient acceptability, and clinician satisfaction with the provider-side application. They included adult English-speaking patients receiving care from the gastrointestinal oncology service of a comprehensive cancer center who were invited to participate by a provider. Research coordinators enrolled participants who had a personal, Internet-connected device.
Participants were called or met with in person during a regular clinic visit and reminded weekly to use the app. The researchers performed a last symptom report four to six weeks later. Fifty-seven patients were included, and about half were older than 60 years.
Fifty-three participants (93%) accessed at least one app feature at least one time. The most frequently used (86%) feature was the Health Tracker, in which participants can monitor and report symptoms, followed by the My Inbox (63%) and My Medications features (60%). The mean acceptability score was 24.8 (standard deviation = 4.2), which the researchers reported as “good.” Clinicians reported that the app was most acceptable with regard to facilitating in-person interactions that occurred after app use. “Oncology nurses may consider referring patients to an available app such as this,” the researchers concluded.